Florida, 2014Damaging Winds and Rip Current in Florida, March 17, 2014
March 17, 2014 · NWS TBW · 8 events in 2 counties and zones
A strong cold front crossed the Florida Peninsula on the evening of the 17th and morning of the 18th, with a band of showers and thunderstorms developing ahead of the front. Some of the stronger storms produced damaging wind gusts during the afternoon of the 17th as the storms came onshore.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the Florida Peninsula on the evening of the 17th and morning of the 18th, with a band of showers and thunderstorms developing ahead of the front. Some of the stronger storms produced damaging wind gusts during the afternoon of the 17th as the storms came onshore. Additionally, one person was injured from a rip current on Siesta Key.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 17, 11:55 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 17, 11:55 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1255 PM EDT MON MAR 17 2014
.UPDATE...
TORNADO WATCH HAS BEEN ISSUED FOR ALL COUNTIES EXCEPT CITRUS AND
LEVY. THE WATCH ALSO INCLUDES THE NEAR-SHORE GULF WATERS FROM
TARPON SPRINGS SOUTHWARD...TAMPA BAY...AND CHARLOTTE HARBOR.
UPDATED ZONES WILL BE SENT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 1018 AM EDT MON MAR 17 2014/
UPDATE...
MORNING RADAR AND SATELLITE ANALYSIS SHOWS AN AREA OF SHOWERS AND
THUNDERSTORMS ONGOING THIS MORNING EXTENDING FROM THE NATURE
COAST REGION SOUTHWEST INTO THE GULF OF MEXICO. THE STRONGEST
STORMS HAVE REMAINED OFFSHORE...INCLUDING A STRONG BOW THAT IS
ENTERING OUR OFFSHORE ZONES AT THIS TIME. WATER VAPOR IMAGERY
SHOWS ABUNDANT MID AND UPPER-LEVEL MOISTURE STREAMING NORTHEAST
ACROSS THE AREA AHEAD OF A SHORTWAVE OVER THE SOUTH. GUSTY
SOUTHERLY WINDS CONTINUE THIS MORNING FOR MOST OF THE FORECAST
AREA AHEAD OF SEVERAL ANALYZED SURFACE BOUNDARIES...AND
ADDITIONAL MOISTENING AND DESTABILIZATION IS EXPECTED ESPECIALLY
FOR THE SOUTHERN HALF OF THE AREA...SO THE SEVERE THREAT...MAINLY
FOR DAMAGING WIND GUSTS BUT ALSO INCLUDING ISOLATED
TORNADOES...IS STILL IN PLACE ESPECIALLY FOR LATER TODAY INTO
TONIGHT.
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE REST OF TODAY WITH AN IMPRESSIVE JET STRUCTURE IN PLACE ACROSS
THE AREA...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE
SURFACE BOUNDARY WILL SLOWLY SHIFT SOUTH THROUGH THE DAY ALONG
WITH THE AREA OF RAIN. THIS IS EVIDENT IN RADAR TRENDS AND IS ALSO
SEEN IN THE HRRR...WHICH SHOWS THE MAIN BAND OF PRECIP REMAINING
ALMOST STATIONARY OR VERY SLOWLY SINKING SOUTH OVER THE TAMPA BAY
REGION INTO THE EARLY AFTERNOON HOURS.
AS FAR AS HAZARDS GO...THE SMALL CRAFT ADVISORY FOR THE GULF
WATERS FROM TARPON SPRINGS SOUTHWARD LOOKS GOOD THROUGH THIS
AFTERNOON WITH SUSTAINED WINDS NOTED AT 20 KNOTS OR GREATER WITH
HIGHER GUSTS. THE LAKE WIND ADVISORY REMAINS IN EFFECT FOR THE
SOUTHERN HALF OF THE AREA FOR SUSTAINED SOUTHERLY WINDS AROUND 20
MPH. AND LASTLY...THE INCREASED THREAT FOR DANGEROUS RIP CURRENTS
SHOULD LAST AT LEAST THROUGH TONIGHT AS WINDS GAIN A MORE ONSHORE
COMPONENT.
THE ONGOING FORECAST IS HANDLING EVERYTHING WELL SO FAR THIS
MORNING SO WILL NOT MAKE ANY MAJOR UPDATES AT THIS TIME...BUT WILL
UPDATE AS NEEDED THROUGH THE DAY ESPECIALLY FOR TIMING OF THE
PRECIP AND TEMPERATURES.
AVIATION...
MVFR CONDITIONS PREVAIL FOR THE NORTHERN TERMINALS THROUGH THE
DAY...SPREADING SOUTH BY MID AFTERNOON. SHRA AND TSRA PUSH INTO
TPA/PIE/LAL/SRQ BETWEEN 15-18Z...PGD/FMY/RSW BY 18-21Z...AND WILL
CONTINUE THROUGH THE EVENING. TEMPO IFR CONDITIONS POSSIBLE IN
HEAVIER SHRA/TSRA. SOUTHERLY WINDS WILL PERSIST THROUGH THE DAY
AND WILL BE GUSTY AT TIMES BETWEEN 20 TO 30 KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 63 76 60 / 100 90 20 0
FMY 85 68 80 59 / 60 80 20 10
GIF 82 64 79 58 / 90 90 30 0
SRQ 79 65 74 57 / 100 90 20 0
BKV 78 59 78 51 / 100 90 20 0
SPG 79 64 75 63 / 100 90 20 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH TUESDAY MORNING FOR COASTAL
CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
MANATEE-COASTAL SARASOTA-PINELLAS.
LAKE WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR COASTAL
CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
MANATEE-COASTAL SARASOTA-DESOTO-HARDEE-HIGHLANDS-
INLAND CHARLOTTE-INLAND HILLSBOROUGH-INLAND LEE-
INLAND MANATEE-INLAND SARASOTA-PINELLAS-POLK.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS
OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM.
&&
UPDATE...05/CARLISLEHazardous weather outlook, Mar 17, 4:36 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
536 AM EDT MON MAR 17 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-180945-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
536 AM EDT MON MAR 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED...WITH A SLIGHT RISK OF SEVERE STORMS
THAT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES. THESE STORMS WILL
PUSH ACROSS THE NATURE COAST DURING EARLY MORNING...REACH THE
TAMPA BAY AREA MID TO LATE MORNING AND SPREAD ACROSS THE REST OF
THE AREA IN THE AFTERNOON.
...WIND IMPACT...
STRONG SOUTHERLY WINDS WILL CREATE HAZARDOUS CONDITIONS ON AREA
LAKES...GENERALLY ALONG AND SOUTH OF THE I-4 CORRIDOR. A LAKE
WIND ADVISORY WILL BE IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING.
...RIP CURRENT IMPACT...
HIGH WINDS AND SEAS ON THE GULF OF MEXICO WILL RESULT IN HIGH
SURF THAT WILL PRODUCE RIP CURRENTS ALONG AREA BEACHES TODAY AND
TONIGHT.
...MARINE IMPACTS...
SOUTHERLY WINDS IN THE 15 TO 20 KNOT TO AROUND 20 KNOTS
RANGE...WITH SOME HIGHER GUSTS...TODAY WILL RESULT IN HAZARDOUS
CONDITIONS ON COASTAL WATERS. A SMALL CRAFT ADVISORY WILL BE IN
EFFECT THROUGH THIS AFTERNOON ON GULF WATERS SOUTH OF TARPON
SPRINGS...SMALL CRAFT SHOULD EXERCISE CAUTION ELSEWHERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
ON TUESDAY THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.
...RIP CURRENT IMPACT...
TUESDAY HIGH SURF WILL MAY PRODUCE RIP CURRENTS ALONG AREA
BEACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.
RUDE
In the hours before
Special weather statement, Mar 17, 7:52 AM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
852 AM EDT MON MAR 17 2014
FLZ043-242-171330-
SUMTER-INLAND CITRUS-
852 AM EDT MON MAR 17 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN SUMTER
AND SOUTHEASTERN CITRUS COUNTIES FOR A STRONG THUNDERSTORM WITH
STRONG WIND GUSTS VALID UNTIL 930 AM EDT...
AT 852 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM LOCATED NEAR HEATHERWOOD...OR NEAR INVERNESS...
MOVING NORTHEAST AT 35 MPH WILL AFFECT HEATHERWOOD...INVERNESS...
INVERNESS AIRPORT AND RUTLAND.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2881 8247 2897 8223 2896 8196 2896 8195
2888 8195 2866 8235
TIME...MOT...LOC 1252Z 235DEG 31KT 2879 8232Special weather statement, Mar 17, 12:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
135 PM EDT MON MAR 17 2014
FLZ050-149-151-155-249-251-255-171815-
PINELLAS-INLAND MANATEE-COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
COASTAL MANATEE-COASTAL PASCO-INLAND PASCO-
135 PM EDT MON MAR 17 2014
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MANATEE...PASCO...
PINELLAS AND WESTERN HILLSBOROUGH COUNTIES...
AT 132 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM INDIAN
ROCKS BEACH TO 34 MILES SOUTHWEST OF ANNA MARIA ISLAND...OR ALONG A
LINE EXTENDING FROM 7 MILES WEST OF LARGO TO 38 MILES SOUTHWEST OF
FORT DESOTO PARK...MOVING NORTHEAST AT 40 MPH...WILL AFFECT PORTIONS
OF PINELLAS AND MANATEE COUNTIES INCLUDING BELLEAIR BEACH...INDIAN
SHORES BEACH...CLEARWATER BEACH...THROUGH 215 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 217 AND 293...AND
INTERSTATE 275 BETWEEN EXITS 2 AND 53 INCLUDING THE SUNSHINE SKYWAY
BRIDGE.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING
FOR SOUTHWESTERN FLORIDA.
LAT...LON 2822 8285 2817 8283 2843 8270 2842 8224
2742 8231 2739 8265 2754 8275 2788 8241
2795 8256 2801 8264 2781 8257 2763 8267
2769 8269 2757 8276 2821 8286
TIME...MOT...LOC 1732Z 228DEG 37KT 2793 8286 2733 8320
RAGSpecial weather statement, Mar 17, 1:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
210 PM EDT MON MAR 17 2014
FLZ050-151-251-171900-
PINELLAS-COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
210 PM EDT MON MAR 17 2014
...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH AND SOUTHEASTERN
PINELLAS COUNTIES...
AT 208 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR PASS-A-GRILLE BEACH...OR NEAR SAINT PETE
BEACH...MOVING NORTHEAST AT 40 MPH...WILL AFFECT PASS-A-GRILLE
BEACH...FORT DESOTO PARK...EGMONT KEY AND MADEIRA BEACH...THROUGH
300 PM EDT.
THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 6 AND 53.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
WEAK RADAR-INDICATED ROTATION HAS BEEN DETECTED WITH THESE STORMS
OFF THE SOUTHERN PINELLAS COUNTY COAST. WATERSPOUTS CAN BECOME WEAK
TORNADOES WHEN THEY COME ASHORE. STAY TUNED TO NOAA WEATHER RADIO
FOR ANY POTENTIAL STATEMENTS OR WARNINGS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING
FOR SOUTHWESTERN FLORIDA.
LAT...LON 2818 8260 2817 8241 2789 8207 2767 8254
2788 8241 2793 8247 2782 8246 2782 8253
2795 8255 2800 8267 2794 8271 2788 8257
2781 8257 2763 8266 2763 8267 2769 8269
2757 8277 2758 8277 2770 8274 2782 8284
TIME...MOT...LOC 1808Z 220DEG 37KT 2770 8278
RAGSpecial weather statement, Mar 17, 1:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR WINDS
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
212 PM EDT MON MAR 17 2014
FLZ050-151-251-171900-
PINELLAS-COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
212 PM EDT MON MAR 17 2014
...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH AND SOUTHEASTERN
PINELLAS COUNTIES...
AT 208 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR PASS-A-GRILLE BEACH...OR NEAR SAINT PETE
BEACH...MOVING NORTHEAST AT 40 MPH...WILL AFFECT PASS-A-GRILLE
BEACH...FORT DESOTO PARK...EGMONT KEY AND MADEIRA BEACH...THROUGH
300 PM EDT.
THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 6 AND 53.
GUSTY WINDS 45 TO 55 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
WEAK RADAR-INDICATED ROTATION HAS BEEN DETECTED WITH THESE STORMS
OFF THE SOUTHERN PINELLAS COUNTY COAST. WATERSPOUTS CAN BECOME WEAK
TORNADOES WHEN THEY COME ASHORE. STAY TUNED TO NOAA WEATHER RADIO
FOR ANY POTENTIAL STATEMENTS OR WARNINGS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING
FOR SOUTHWESTERN FLORIDA.
LAT...LON 2818 8260 2817 8241 2789 8207 2767 8254
2788 8241 2793 8247 2782 8246 2782 8253
2795 8255 2800 8267 2794 8271 2788 8257
2781 8257 2763 8266 2763 8267 2769 8269
2757 8277 2758 8277 2770 8274 2782 8284
TIME...MOT...LOC 1808Z 220DEG 37KT 2770 8278
RAGThunderstorm Wind, Hillsborough
- When
- March 17, 1:15 PM EST
- Where
- Hillsborough County, 0.82 mi NE of Palm River
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 27.988, -82.410
Broadcast media relayed a picture of a tree down on Curtis Street in Tampa. The picture showed signs of rot and weak root structure where the tree broke off at the base. Time estimated from radar.
Thunderstorm Wind, Hillsborough
- When
- March 17, 2:00 PM EST
- Where
- Hillsborough County, 2.23 mi NNW of Goldstein
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 28.057, -82.540
Broadcast media relayed a report of a power pole down on a car on Forest Land Drive in Tampa, FL, near the intersection of Gunn Highway and Anderson Road. Time was estimated by radar.
Thunderstorm Wind, Hillsborough
- When
- March 17, 2:45 PM EST
- Where
- Hillsborough County, 0.59 mi SSW of Adamsville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 27.793, -82.385
Broadcast media relayed a report of wires down at the intersection of U.S. Highway 41 and Big Bend Road. Time was estimated by radar.
Thunderstorm Wind, Hillsborough
- When
- March 17, 2:45 PM EST
- Where
- Hillsborough County, 2.47 mi SSW of Riverview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 27.835, -82.329
Hillsborough County Sheriff's Office relayed a report of a downed tree on Symmes Road near U.S. 301. Time was estimated off of radar.
Thunderstorm Wind, Hillsborough
- When
- March 17, 2:50 PM EST
- Where
- Hillsborough County, 1.31 mi S of Brandon Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 27.881, -82.299
Hillsborough County Sheriff's Office relayed a report of a downed tree on along Alafia Boulevard in Riverview. Time was estimated off of radar.
Thunderstorm Wind, Hillsborough
- When
- March 17, 2:55 PM EST
- Where
- Hillsborough County, Valrico
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 27.950, -82.250
Hillsborough County Sheriff's Office relayed a report of a downed tree in Valrico. Time was estimated off of radar.
Thunderstorm Wind, Hillsborough
- When
- March 17, 3:05 PM EST
- Where
- Hillsborough County, 1.8 mi NNE of Snows Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 28.022, -82.204
Hillsborough County Sheriff's Office relayed a report of a downed tree near U.S. Highwary 92 and Bethlehem Road. Time was estimated off of radar.
Rip Current, Coastal Sarasota
- When
- March 17, 5:00 PM EST
- Where
- Coastal Sarasota forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.183, -82.365 (the zone’s center; the record gives no point)
A 19 year old teenager was swimming in waste deep water when he was pulled out past the buoy line by a rip current and pulled under the water. He was rescued by a friend and needed to be resuscitated by CPR. The victim was then taken to a hospital but is expected to make a full recovery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, March 17, 2014$295,000 · 84 kt wind · 10 events
- Winter Weather in North Carolina, March 17, 201421 events
- Heavy Snow and High Wind in Montana, March 17 to 21, 201470 kt wind · 18 events
- High Wind in Wyoming, March 17 to 18, 201455 kt wind · 18 events
- Dust Storm and High Wind in New Mexico, March 17 to 18, 2014$15,000 · 65 kt wind · 7 events
- Winter Weather in North Carolina, March 17 to 18, 201414 events
- Winter Storm and Heavy Snow in Wyoming, March 17 to 18, 201411 events
- High Wind in Wyoming, March 17 to 18, 201496 kt wind · 9 events
- High Wind in Idaho, March 17, 2014$12,000 · 69 kt wind · 5 events
- Heavy Snow in Wisconsin, March 17 to 19, 20147 events
- Winter Weather in Michigan, March 17 to 19, 20147 events
- Winter Weather in Colorado, March 17 to 18, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495939, 495941, 495741, 495742, 495743, 495744, 495745, 498767.